Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 99, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 10, 2011, 3:11 PM EDT for Bracken County, Pendleton County, Kentucky. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2011, 3:11 PM EDT (19:11 UTC)
- Expired
- May 10, 2011, 4:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Bracken County, KY, Pendleton County, KY
The radar
The Cincinnati radar (KILN), 86 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:25 PM EDT | HAIL 0.75 | 3 Ese Falmouth, KY | |
| May 10, 3:35 PM EDT | HAIL 1.75 | Neave, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -487 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
010
WUUS51 KILN 101911
SVRILN
KYC023-191-102000-
/O.NEW.KILN.SV.W.0099.110510T1911Z-110510T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRACKEN COUNTY IN NORTHERN KENTUCKY...
EASTERN PENDLETON COUNTY IN NORTHERN KENTUCKY...
* UNTIL 400 PM EDT.
* AT 307 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
LOCATED NEAR CATAWBA...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BROOKSVILLE...
AUGUSTA...
IN ADDITION...LENOXBURG...BROWNING CORNER...NEAVE...WILLOW GROVE...
BERLIN...BRADFORD...JOHNSVILLE AND PETRA ARE NEAR THE PATH OF THIS
SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR SOUTHEASTERN INDIANA AND NORTHEASTERN KENTUCKY
AND SOUTHWESTERN OHIO.
&&
LAT...LON 3861 8408 3859 8418 3861 8427 3864 8438
3878 8435 3879 8414 3877 8408 3878 8398
3877 8391 3859 8399
TIME...MOT...LOC 1911Z 276DEG 18KT 3870 8428
$$
HATZOS1 follow-up statement
104
WWUS51 KILN 101927
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT TUE MAY 10 2011
KYC023-191-102000-
/O.CON.KILN.SV.W.0099.000000T0000Z-110510T2000Z/
PENDLETON KY-BRACKEN KY-
327 PM EDT TUE MAY 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR BRACKEN AND EASTERN PENDLETON COUNTIES...
AT 324 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS
STORM WAS LOCATED NEAR NEAVE...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
BROOKSVILLE.
IN ADDITION...WOOLCUTT...PETRA...POWERSVILLE...HITTVILLE...AA HIGHWAY
AT STATE ROUTE 19...CHATHAM...PARINA AND STONEWALL ARE NEAR THE PATH
OF THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3864 8438 3874 8436 3876 8433 3877 8419
3876 8410 3876 8400 3875 8393 3859 8399
3861 8408 3859 8418
TIME...MOT...LOC 1927Z 291DEG 18KT 3865 8418
$$
HATZOSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:59 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 10, 1:59 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 159 PM EDT TUE MAY 10 2011 .SYNOPSIS... A SURFACE PRESSURE TROUGH ORIENTED NORTHWEST TO SOUTHEAST OVER THE OHIO VALLEY WILL ACT AS A WARM FRONT AND BE A FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW DAYS. THE MOISTURE AND LOW LEVEL FORCING WITH THIS FRONT WILL HAVE TO COMBAT AN ESTABLISHED RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE. && .NEAR TERM /THROUGH TONIGHT/... MID/UPPER LEVEL RIDGE CENTERED JUST TO OUR WEST WILL PUSH SLOWLY EAST THIS AFTERNOON INTO TONIGHT. IN THE LOW LEVELS...A WARM FRONT WILL ADVANCE NORTHEAST INTO OUR AREA THROUGH THIS AFTERNOON...ALLOWING TEMPS AND DEWPOINTS TO INCREASE THROUGH THE DAY. BOTH THE LATEST RUC AND HRRR MODELS SEEM OVERDONE...BRINGING SURFACE DEWPOINTS IN EXCESS OF 70 DEGREES INTO OUR SOUTHWEST THROUGH THIS AFTERNOON. THAT BEING SAID...DEWPOINTS TO OUR SOUTHWEST ARE CURRENTLY RUNNING INTO THE MID TO UPPER 60S SO AT LEAST MID 60 DEWPOINTS MAY NOT BE OUT OF THE QUESTION. THE MORNING ILN SOUNDING WAS ALREADY UNSTABLE WITH A CAPE OF AROUND 2000 J/KG. MODIFIED FOR SURFACE TEMPS IN THE LOWER 80S AND DEWPOINTS IN THE MID 60S...YIELDED CAPES IN EXCESS OF 3000 J/KG. MEANWHILE DEEP LAYER SHEAR IS PROGGED IN EXCESS OF 40 KNOTS THIS AFTERNOON INTO THIS EVENING AND THIS WOULD BE SUPPORTIVE OF AT LEAST A FEW ORGANIZED STORMS. THE MAIN UNCERTAINTY RESOLVES AROUND A FORCING MECHANISM. THE MODELS ARE HINTING AT SOME WEAK SHORT WAVE RIPPLES DROPPING DOWN OVER THE MID/UPPER LEVEL RIDGE BUT WHETHER OR NOT THEY ARE REAL OR WILL BE STRONG ENOUGH TO INITIATE SOME STORMS IS UNCERTAIN. THERE IS ALSO SOME WEAK LOW LEVEL FORCING ALONG THE WARM FRONT AND THIS COULD AID IN STORM INITIATION. BETWEEN THESE TWO POSSIBLE FORCING FACTORS...HAVE OPTED TO NUDGE UP POPS FOR ABOUT THE SOUTHWEST HALF OF OUR CWA FOR LATER TODAY AND INCLUDE SOME SEVERE WORDING. THE OTHER CONCERN IF STORMS DO DEVELOP WILL BE HEAVY RAIN AS PWS CLIMB TO CLOSE TO 200 PERCENT OF NORMAL AND SOME TRAINING OF STORMS WOULD BE POSSIBLE. SINCE IT IS CONDITIONAL ON STORM DEVELOPMENT...WILL HOLD OFF ON HEAVY RAIN WORDING IN THE FORECAST AT JUST MENTION IN THE HWO AT THIS POINT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... THIS PATTERN PREVIOUSLY MENTIONED IN SYNOPSIS AND SHORT TERM SECTION PERSISTS THROUGH THE REMAINDER OF THE WEEK. DO NOT SEE LOW LEVEL WINDS INCREASING TO PROVIDE A FOCUS OF LIFT AT THE APEX. H5 RIDGE REMAINS ENTRENCHED AND ELONGATED H5 VORTS WILL REMAIN OVER THE REGION. DIURNAL HEATING DURING THE DAY WILL HELP INCREASE THE THREAT FOR CONVECTION IN AND AROUND THE SURFACE FRONT...REGARDLESS OF THE LACKING MID LEVEL LIFT UNDER THE MEAN RIDGE. TEMPERATURES WILL GENERALLY SEE A SLOW BUT CONTINUED INCREASE AS THE WEEK PROGRESSES. HIGHS WILL BE CUT SIGNIFICANTLY BY ANY STORMS THAT DO DEVELOP. TRYING TO TIME AND PLACE CONVECTION IN THIS PATTERN IS DIFFICULT TO SAY THE LEAST. WILL TRY TO MAKE MINIMAL CHANGES TO THE FORECAST AS IT ALREADY APPEARS TO HAVE THE SAME SITUATION WELL IN HAND. BEST IMPROVEMENT TO THE FORECAST WILL OCCUR IN THE VERY SHORT TERM WHEN SHOWERS CAN BE PINPOINTED AND ADJUSTMENTS BASED ON THEIR PLACEMENT MADE TO OTHER PARAMETERS SUCH AS TEMPERATURE AND EVEN CLOUD COVER. && .LONG TERM /FRIDAY THROUGH MONDAY/... HIGHLY AMPLIFIED UPPER LEVEL FLOW PATTERN WITH A SHARP RIDGE TO BUILD INTO THE OHIO VALLEY/GREAT LAKES BY MID WEEK. THE UPPER LEVEL RIDGE TO OFFER A WARMING TREND WITH MORE SUMMER LIKE TEMPERATURES. DUE TO LACK OF UPPER SUPPORT ECMWF SOLN IS CONTINUING TO PLAY DOWN PRECIPITATION CHANCES ON WED. GFS SOLN IS FURTHER EAST WITH RIDGE PSN AND THEREFORE ALLOWS GOOD INSTBY TO DEVELOP INTO ILN/S SW. BASED ON SLOWER SOLN...WL LEAN TOWARD ECMWF SOLN AND WITH ANTICIPATED LACK OF UPPER SUPPORT WILL ONLY MENTION SLIGHT CHC POPS DURG AFTN/EVENING. ECMWF SOLN HOLDS ON TO THE UPPER RIDGE LONGER THAN THE GFS AND THIS APPEARS REASONABLE IN THIS BLOCKY PATTERN. FOLLOWING THIS SLOWER SOLN...WL LIMIT POPS TO CHANCE CATEGORY DURG THURSDAY AFTN/EVE... WITH THE HIGHEST POPS IN THE WNW CLOSER TO THE WARM FRONT. WL CONTINUE CHANCE CATEGORY POPS FOR FRIDAY/FRIDAY NIGHT AS FLOW BACKS AHD OF UPPER LOW MOVING INTO MID MS VLY. GFS IS TOO PROGRESSIVE WITH THE UPPER LOW THRU THE WEEKEND. ECMWF KEEPS ILN/S FA ON THE FAVORABLE EAST SIDE OF THE UPR LOW WITH SFC WAVE MIGRATING THRU THE OH VALLEY. WL BUMP POPS UP TO HIGH CHANCE SAT/SAT NIGHT. WITH UPPER LOW SETTLING INTO OHIO VALLEY BY NEXT MONDAY WL CONTINUE CHANCE POPS FOR SHOWERS. STARTED OUT HIGHS A LTL COOLER THAN MEX ON WED...AND THEN GENERALLY PREFER A SOLN WARMER THAN GUIDANCE THURSDAY AND FRIDAY. WITH SLOWER UPPER LOW STAYED CLOSE ON SAT AND THEN BLO MEX NUMBERS SUNDAY AND MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG INSTABILITY GRADIENT CURRENTLY EXTENDING FROM CENTRAL INDIANA DOWN INTO NORTHERN KENTUCKY. AS SURFACE BOUNDARY CONTINUES TO LIFT NORTHEAST THROUGH EARLY EVENING...AIRMASS WILL CONTINUE TO DESTABILIZE ACROSS OUR AREA. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO FILL IN THROUGH LATE AFTERNOON...ESPECIALLY ALONG AND SOUTHWEST OF A KDAY TO KILN LINE. AREA OF PCPN SHOULD THEN PUSH SOUTHEAST OF OUR AREA THROUGH EARLY EVENING. MODELS ARE HINTING AT SOME FOG AND LOWER CLOUDS LATER TONIGHT. TOUGH TO DISCOUNT THIS COMPLETELY WITH HIGH BUILDING IN ALOFT BUT THIS WILL LIKELY DEPEND TO SOME DEGREE ON HOW MUCH PCPN WE END UP GETTING LATER THIS AFTERNOON. WILL HEDGE FOR NOW AND KEEP ANY CIGS VFR LATER TONIGHT AND JUST BRING IN SOME MVFR VSBY RESTRICTIONS. AIRMASS WILL DESTABILIZE ONCE AGAIN THROUGH THE DAY ON WEDNESDAY BUT WE ARE LACKING A FORCING MECHANISM SO ANY THUNDERSTORM DEVELOPMENT SHOULD BE MORE ISOLATED THROUGH THE AFTERNOON HOURS. OUTLOOK...THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...FRANKS LONG TERM...AR AVIATION...JGL
Hazardous weather outlook, May 10, 9:22 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 922 AM EDT TUE MAY 10 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-111330- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 922 AM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. SOME FLOODING ISSUES MAY ARISE WHERE WHERE THUNDERSTORMS TRAIN OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.
In the hours before
Special weather statement, May 10, 9:57 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT TUE MAY 10 2011
OHZ026-101500-
HARDIN OH-
957 AM EDT TUE MAY 10 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARDIN COUNTY THROUGH
1100 AM EDT...
AT 956 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF DOLA TO KENTON...MOVING EAST AT
20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KENTON...DUNKIRK AND
FOREST.
ALSO...MENTZER...DOLA...BLANCHARD...MOUNT VICTORY...PFEIFFER...
GRANT...HEPBURN AND PATTERSON ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.
LAT...LON 4071 8349 4071 8344 4069 8343 4050 8342
4050 8352 4051 8358 4082 8385 4082 8350Local storm report, May 10, 10:11 AM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 AM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HAIL KENTON 40.64N 83.61W
05/10/2011 E0.75 INCH HARDIN OH TRAINED SPOTTER
&&
MIKEGSpecial weather statement, May 10, 2:52 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT TUE MAY 10 2011
INZ050-OHZ034-042-102000-
WAYNE IN-DARKE OH-MERCER OH-
252 PM EDT TUE MAY 10 2011
...RAPIDLY DEVELOPING THUNDERSTORMS WILL AFFECT WEST CENTRAL OHIO
AND EAST CENTRAL INDIANA THROUGH 400 PM EDT...
RADAR INDICATED THUNDERSTORMS OVER EASTERN INDIANA INCREASING IN
COVERAGE AND INTENSITY...AND THESE STRONG STORMS MAY BECOME SEVERE
AS THEY MOVE INTO THE AREA THROUGH THE MID AND LATE AFTERNOON.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FOUNTAIN CITY...FORT
RECOVERY...UNION CITY...ROCKFORD...ST. HENRY...COLDWATER AND CELINA.
ALSO...FRANKLIN...ECONOMY...WILLIAMSBURG...CHATTANOOGA...WABASH...
NORTH DAYTON...COSMOS AND BETHEL ARE NEAR THE PATH OF THESE RAPIDLY
DEVELOPING THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 4071 8445 3986 8484 3993 8521 4001 8520
4001 8482 4073 8481
BINAUThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:44 PM EDT | Severe Thunderstorm Warning | ILN | Mason, Robertson | 46 min |
| May 10, 3:30 PM EDT | Areal Flood Advisory | ILN | Bracken, Pendleton, Robertson | 3 hr |
| May 10, 3:33 PM EDT | Severe Thunderstorm Warning | ILN | Bracken, Mason, Pendleton, Robertson | 57 min |
| May 10, 3:51 PM EDT | Flash Flood Warning | ILN | Bracken, Pendleton, Robertson | 3 hr |
| May 10, 4:28 PM EDT | Special Weather Statement | ILN | Lewis | 62 min |
| May 10, 6:45 PM EDT | Severe Thunderstorm Warning | ILN | Lewis, Mason | 45 min |
| May 10, 7:16 PM EDT | Tornado Warning | ILN | Lewis | 29 min |
| May 10, 7:43 PM EDT | Special Weather Statement | ILN | Lewis | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.